Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Lubbock, TX

July 1, 2004King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 1, 2004, 8:09 PM CDT for King County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 8:09 PM CDT (01:09 UTC)
Expired
Jul 1, 2004, 9:15 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Altus AFB radar (KFDR), 134 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2128 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 020109
SVRLBB
TXC269-020215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR GROW...OR 11 MILES
  SOUTH OF PADUCAH...MOVING SOUTHEAST AT 15 MPH.

  BASEBALL SIZED HAIL WAS REPORTED WITH THIS STORM IN COTTLE COUNTY 
  AT 802 PM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GROW...GUTHRIE
  AND FINNEY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...STRONG WINDS
AND VERY HEAVY RAIN. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3383 10015 3383 10051 3350 10043 3356 10003
      3380 10002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:45 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 2:45 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT THU JUL  1 2004

.SHORT TERM...
SPLS REMAINS IN BETWEEN A SLOW-MOVING UPR LOW OVER THE CENTRAL
PLAINS AND A BUILDING RIDGE OVER THE SRN ROCKIES.
AS OF 1 PM...INVERTED SFC TROF STRETCHING FROM SE NM NORTHEAST INTO
WRN KS WAS FORCING A WEAK CDFNT SOUTH INTO THE NW SPLNS. IN
ADDITION...AN OUTFLOW BOUNDARY FROM THE MORNING MCS THAT MOVED
ACROSS WRN OK HAD PUSHED INTO THE EASTERN COUNTIES. THESE BOUNDARIES
ALONG WITH DRYING SWRLY FLOW ACROSS OUR WSW COUNTIES WERE PRODUCING
A FAIRLY LARGE AREA OF CONVERGENCE IN VICINITY OF THE CAPROCK.

LARGE CAP AND STRONG SUBSIDENCE INVERSION AROUND H6-H5 EVIDENT ON
MORNING SNDS IS KEEPING CONVECTION AT BAY AND...LIKE
YESTERDAY...WILL BE DIFFICULT TO OVERCOME.  HOWEVER...HAVE
MAINTAINED SLGT TO CHC POPS THIS EVE/TONITE...AS ATMOS ALONG AND
EAST OF CONVERGENCE ZONE SLOWLY RECOVERS AND HEATS UP. MOISTURE
CONVERGENCE IS IMPRESSIVE AND POSSIBLE THAT PARCELS MAY BE ABLE TO
BUST THE CAP.

NOT EXPECTING A RETURN OF LOW CLOUDS ON THE CAPROCK FRI MORN AS
LOW-LVL WIND STAYS STRONGLY VEERED WITH DRIER 850-800MB LAYER.
ANOTHER MCS IS FCST TO ROLL ACROSS WRN/CNTRL OK TONITE...WITH A
LIKELY TRACK FURTHER EAST THAN LAST NITES. THIS MAY SEND ANOTHER
OUTFLOW BOUNDARY INTO THE EASTERN COUNTIES TOMORROW MORN THAT COULD
PLAY HAVOC WITH THE MORNING CLOUD COVER/WIND DIRECTION IN THE CDS
AREA.

ETA FCST HAS ANOTHER WEAK CDFNT PUSHING SOUTH OUT OF THE PANHANDLES
IN THE MORN BEFORE LOSING MOMENTUM ACROSS THE SPLNS. TEMPS ALOFT WILL
CONTINUE TO INCREASE WITH H7 TEMPS FCST IN THE 13-14 DEGREES C
RANGE. A WEAK SHTWV TROF ROTATING AROUND THE RIDGE IS FCST TO EMERGE
FROM THE ROCKIES INTO THE PLAINS TOMORROW EVE. THIS MAY PROVIDE JUST
ENOUGH LIFT FOR STORMS TO GET GOING FROM NE NM INTO THE WRN
PANHANDLE BUT LIKELIHOOD THAT ATMOS WILL REMAIN CAPPED ACR THE SPLNS
THRU THE AFTN.

.LONG TERM...
BEGINNING OF LONG TERM PERIOD IS ALSO BEGINNING OF BIG HOLIDAY
WEEKEND. WEAK MID LEVEL RIDGE OVER THE ROCKIES FRIDAY EVENING WILL
BE BROKE DOWN BY SERIES OF SHORTWAVE TROUGHS THROUGH THE WEEKEND
WITH NW FLOW EVENTUALLY EVOLVING BY EARLY NEXT WEEK. A MORE
SUMMER-LIKE PATTERN PROGGED BY GFS TOWARD END OF PERIOD WITH BULK OF
WESTERLIES SHIFTING NORTH ACROSS THE NORTHERN HALF OF CONUS. FIRST
OF THESE SHORTWAVE TROUGHS WILL BE MOVING THROUGH FRIDAY EVENING. A
STORM OR TWO COULD FIRE WITH THIS WAVE IF PARCELS CAN GET THROUGH
RATHER WARM TEMPS IN THE MID LEVELS...BUT FAR MAJORITY OF AREA...IF
NOT ALL WILL BE DRY FRIDAY NIGHT. DITTO FOR SATURDAY AS MID LEVEL
RIDGE BUILDS AND SHIFTS EAST SOME BEHIND EXITING WAVE. ETA PROGS
VERY WARM VERTICAL PROFILES ON SATURDAY WITH WINDS GOING SW ON THE
CAPROCK ALLOWING THAT REGION TO DRY SOME...ALTHOUGH DOUBT IT WILL
DRY AS MUCH AS INDICATED BY ETA. NONETHELESS...APPEARS THAT MANY
LOCATIONS COULD HIT TRIPLE DIGITS BY LATE SATURDAY
AFTERNOON...PARTICULARLY ON THE CAPROCK. FIRST IN SUCCESSION OF
STRONGER MID LEVEL WAVES WILL AFFECT THE REGION ON INDEPENDENCE DAY
AFTERNOON AND EVENING. MOST OF THE FORCING FROM THIS WAVE WILL BE
NORTH OF REGION...BUT FORECAST AREA WILL BE IN FAVORABLE LFQ OF
ASSOCIATED 250MB JET. PROFILES WILL PROBABLY BE MORE FAVORABLE FOR
CONVECTION AS WELL SUNDAY AS IT APPEARS THAT ETA IS ONCE AGAIN TOO
AGGRESSIVE IN DRYING LOWER LEVELS AND MID LEVEL TEMPS WILL BE
COOLER. THEREFORE WILL MAINTAIN SLIGHT CHANCE OF THUNDER FOR THE
HOLIDAY AFTERNOON/EVENING. SAME STORY MONDAY AS GFS PROGS ANOTHER
WAVE TO AFFECT THE REGION BY AFTERNOON WHICH COULD AGAIN HELP TO
INITIATE CONVECTION. JW
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       64  93  65  98 /  30  10  10   0
TULIA        66  93  68  98 /  30  10  10   0
PLAINVIEW    67  95  68  99 /  30  10  10   0
LEVELLAND    68  97  68 100 /  20  10  10   0
LUBBOCK      68  96  69 100 /  20  10  10   0
BROWNFIELD   68  97  70 101 /  20  10  10   0
CHILDRESS    69  94  70  97 /  40  10  10   0
SPUR         70  96  70  98 /  30  10  10   0
ASPERMONT    73  96  72  97 /  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/33
Hazardous weather outlook, Jul 1, 2:42 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU JUL 1 2004

TXZ021>044-021940-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
242 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE.

NO ORGANIZED AREAS OF HAZARDOUS WEATHER ARE EXPECTED TODAY OR
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THAT THIS
AFTERNOON AND EVENING ALONG AND EAST OF THE CAPROCK. THESE STORMS
ARE NOT EXPECTED TO REACH SEVERE LIMITS OVER MOST OF THE REGION.
THE EXCEPTION WILL BE ACROSS THE CENTRAL ROLLING PLAINS...GENERALLY
EAST OF A LINE FROM SILVERTON TO CLAIREMONT. IN THIS AREA
INSTABILITY AND WIND SHEAR WILL BE MAXIMIZED...WITH SOME STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. COVERAGE OF THE
SEVERE STORMS IS EXPECTED TO REMAIN ISOLATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 4:00 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU JUL 1 2004

TXZ025-026-031-032-037-038-020200-
CHILDRESS-COTTLE-DICKENS-HALL-KING-MOTLEY-
400 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVER THUNDERSTORM WATCH 531
FOR EASTERN PORTIONS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM AND INCLUDES
THE FOLLOWING COUNTIES...

CHILDRESS... COTTLE... DICKENS... HALL... KING AND MOTLEY.

SOME COMMUNITIES IN THE WATCH AREA ARE...

TURKEY... CHILDRESS... MATADOR... PADUCAH... DICKENS AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 55 STATUTE MILES EAST OF A
LINE FROM 50 MILES NORTH NORTHEAST OF GAGE OKLAHOMA TO 70 MILES
SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORMS WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jul 1, 4:00 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU JUL 1 2004

TXZ025-026-031-032-037-038-020200-
CHILDRESS-COTTLE-DICKENS-HALL-KING-MOTLEY-
400 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 531
FOR EASTERN PORTIONS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM AND INCLUDES
THE FOLLOWING COUNTIES...

CHILDRESS... COTTLE... DICKENS... HALL... KING AND MOTLEY.

SOME COMMUNITIES IN THE WATCH AREA ARE...

TURKEY... CHILDRESS... MATADOR... PADUCAH... DICKENS AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 55 STATUTE MILES EAST AND
WEST OF A LINE FROM 50 MILES NORTH NORTHEAST OF GAGE OKLAHOMA TO 70
MILES SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORMS WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:02 PM CDTSevere Thunderstorm WarningLUBMotley58 min
Jul 1, 7:29 PM CDTSevere Thunderstorm WarningLUBChildress61 min
Jul 1, 7:30 PM CDTSevere Thunderstorm WarningLUBCottle60 min
Jul 1, 8:30 PM CDTSevere Thunderstorm WarningLUBChildress60 min
Jul 1, 9:17 PM CDTSevere Thunderstorm WarningLUBKing43 min
Jul 1, 9:39 PM CDTSevere Thunderstorm WarningLUBStonewall66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.